Is excess intake of vitamin B12 toxic? Read on to know more on vitamin B12 overdose and its symptoms.
Vitamin B12, or Cyanocobalamin, is a common water-soluble vitamin. It helps in proper functioning of the Central Nervous System (CNS). Apart from it, the other functions of vitamin B12 include production of red blood cells and regulation of metabolism. It is required in very small amounts by our body, and is used to treat pernicious anemia. Very little is known about this essential vitamin. If you are taking B complex or B12 vitamin supplements on a regular basis, you need to be aware of its potential side effects.
Excess Intake of Vitamin B12
Dairy products, meat and eggs are rich sources of vitamin B12. Apart from these natural sources, supplements of vitamin, in the form of tablets or pills, are also available. In most of the cases it is observed that an overdose of vitamin B12 occurs due to excess intake of these supplements.
We know that all vitamins are essential for proper functioning of the body. But, there is also a misconception that taking excess vitamins can help in improving our immune system. This misconception results in excess intake of vitamins that are not actually required by our body. This results in overdose and toxicity. However, the effects of toxicity are more severe and prominent in case of vitamins A, D, E and K.
Effects of Overdose
Firstly, you should know that overdose of vitamin B12 is quite rare. As this vitamin is water-soluble, it is excreted from the body when consumed in excess amounts. But, sometimes, there is a substantial increase in the amount of vitamin B12 in the body which can lead to overdose symptoms and side effects. If the kidneys of the person do not work properly, there can be a rise in the level of B12 in the body.
Vitamin B12 overdose symptoms include numbness or itchy sensation in some parts of the body. Headache, giddiness and abnormal functioning of the heart are some of the other side effects. It can also cause tingling sensation in the extremities. The most prominent side effect is increased risk of cancer. As we have seen above, one of the functions of vitamin B12 is to stimulate cell division. But, as it cannot differentiate between useful and harmful cells, it leads to multiplication and growth of cancerous cells as well.
An overdose of vitamin B12, while treating pernicious anemia, can result in leukemia. If a person having a diet high in cholesterol and animal protein has an overdose of this vitamin, he is at a higher risk of suffering from cancer of stomach and esophagus. Hence, it has been observed that there is an increased risk of different types of cancers due to toxicity of this vitamin.
Therefore, before thinking of using supplements, you need to find out whether you actually suffer from deficiency. For that purpose, you should consult the doctor and take supplements only on prescription. If taking supplements, you need not completely discontinue the intake, but restrict it to the prescribed amount. Although vitamin B12 overdose is very rare, one must take proper measures in order to prevent the side effects related to it. Take care!